Mississippi, 2013

Flash Flood and Strong Wind in Mississippi, June 24, 2013

June 24, 2013 · NWS JAN · 2 events in 2 counties and zones

The combination of gulf moisture, a warm front and instability caused isolated strong storms to develop over central Mississippi. There was also locally heavy rainfall.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

The combination of gulf moisture, a warm front and instability caused isolated strong storms to develop over central Mississippi. There was also locally heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 24, 1:58 PM CST, 20 minutes earlier.

Area forecast discussion, Jun 24, 1:58 PM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
258 PM CDT MON JUN 24 2013

.DISCUSSION...TONIGHT THROUGH WEDNESDAY NIGHT. NO BIG CHANGES TO THE
GUIDANCE THIS RUN...SO WENT WITH THE MAV. RAIN CHANCES DECREASED
SLIGHTLY...BUT THEY WERE NOT TOO HIGH FOR THE NEXT 24-48 HOURS
ANYWAY. TEMPERATURES DID NOT CHANGE MUCH...STILL LOOKS LIKE WEDNESDAY
WILL BE A WARM ONE...WITH HEAT INDEX VALUES IN THE LOWER 100S ACROSS
THE DELTA. STRATUS IS LIKELY AGAIN IN THE MORNING WITH SOME PATCHY
FOG...MAINLY OVER THE SOUTHEAST AGAIN.

SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP ACROSS THE SOUTHERN
PORTIONS OF THE AREA. THERE WERE SOME PERIODS OF HEAVY RAIN IN THE
SOUTHEAST...WHERE THERE WAS LIKELY SOME STANDING WATER OVER CLARKE
AND JASPER COUNTY. NOT LOOKING FOR MUCH IN THE WAY OF SEVERE
STORMS...BUT A STRONG STORM OR TWO MAY DEVELOP. THE MODELS SEEM TO
HAVE A GOOD HANDLE ON THE DEVELOPMENT...WITH ACTIVITY CONTINUING
ALONG THE WEAK WARM FRONT. LOOKS LIKE VERY LITTLE DEVELOPMENT HAS
OCCURRED ALONG THE SOUTHERN PORTIONS OF THE COLD FRONT MOVING THROUGH
CENTRAL US. THE ACTIVITY HAS REMAINED WELL TO NORTH...OVER THE
MIDWEST...SO THE NORTHERN CWA MAY MISS OUT ON THE RAIN TODAY. MODELS
CONTINUE TO SHOW THE BOUNDARY AND SHORTWAVE MOVING EAST THIS
EVENING...WITH RAIN DIMINISHING TONIGHT. THE NEXT COLD FRONT DROPS IN
AND LINGERS OVER THE SOUTHEAST FOR DAY...WITH SOME ISOLATED
DEVELOPMENT EXPECTED FOR TOMORROW AND WEDNESDAY. YET ANOTHER FRONT
DROPS INTO THE AREA EARLY THURSDAY...WITH A SIMILAR OUTCOME.

CAUGHT BETWEEN TWO STRONG UPPER RIDGES...LOOKS LIKE MUCH OF THE
THUNDERSTORM ACTIVITY WILL BE SURFACED BASED...SEA BREEZE OR SOME
OTHER LEFT OVER BOUNDARY FOR THE NEXT DAY OR TWO. HOWEVER...VERY
LITTLE RAIN WAS EXPECTED AND WHAT DEVELOPS SHOULD BE SOUTH. THE UPPER
RIDGE TO THE WEST STARTS TO RETROGRADE WEDNESDAY AFTERNOON...PUTTING
THE CWA IN THE DREADED NORTHWEST FLOW BY THE END OF THE
WEEK.

 &&

.AVIATION...
OST CONVECTIVE ACTIVITY SHOULD BE DONE BY SUNDOWN WITH SOME PATCHY
FOG POSSIBLE IN CENTRAL AND EASTERN MS EARLY TUESDAY MORNING WHERE
RAIN FALLS TODAY. IT LOOKS LIKE SOUTHERLY FLOW WILL NOT BE AS
PRONOUNCED TUESDAY MORNING AS IT WAS THIS MORNING SO NOT EXPECTING
MUCH IN THE WAY OF LIFR CATEGORY STRATUS. ANY FOG/STRATUS WOULD BURN
OFF BY MID TUESDAY MORNING WITH VFR CONDITIONS FOR THE AFTERNOON. EC/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       70  93  73  94 /  14   3   5  11
MERIDIAN      68  93  70  95 /  15   7   6  12
VICKSBURG     69  92  71  94 /  14   2   5   9
HATTIESBURG   71  93  72  95 /  17  13   5  19
NATCHEZ       70  90  71  91 /  14   8   4  15
GREENVILLE    71  93  72  95 /  14   2   5   8
GREENWOOD     70  92  71  94 /  14   4   5   9

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

7/EC
Hazardous weather outlook, Jun 24, 12:25 PM CST, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
125 PM CDT MON JUN 24 2013

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
251830-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
125 PM CDT MON JUN 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SUNDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

EC

In the hours before

Special weather statement, Jun 24, 12:01 PM CST, 2 hours 17 minutes before
MSZ056>058-064>066-073-074-241900-
SMITH MS-LAMAR MS-JONES MS-JEFFERSON DAVIS MS-JASPER MS-FORREST MS-
COVINGTON MS-CLARKE MS-
101 PM CDT MON JUN 24 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
101 PM CDT MON JUN 24 2013

A LINE OF SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY
RAIN WAS LOCATED FROM 3 MILES WEST OF SYKES TO 5 MILES SOUTHEAST OF
SUMRALL AT 1259 PM CDT...MOVING NORTHEAST AT 10 MPH. PERIODS OF
HEAVY RAIN WILL CAUSE PONDING OF WATER ON ROADWAYS AND MINOR
FLOODING IN POOR DRAINAGE AREAS. THE HEAVIEST RAIN WAS OVER CLARKE
AND JASPER COUNTIES.

ADDITIONAL SHOWERS AND THUNDERSTORMS WERE MOVING NORTHEAST ACROSS
THE RAIN...HEAVY DOWNPOURS WILL BE LIKELY THROUGH 2 PM.

PEOPLE IN CLARKE...COVINGTON...NORTHERN FORREST...JASPER...SOUTHERN
JEFFERSON DAVIS...JONES...NORTHERN LAMAR AND SOUTHEASTERN SMITH
COUNTIES SHOULD MONITOR THESE STORMS CLOSELY.

LAT...LON 3190 8850 3185 8863 3182 8894 3155 8893
      3143 8908 3143 8913 3138 8914 3116 8941
      3135 8966 3143 8966 3143 8976 3154 8990
      3222 8900 3222 8843
TIME...MOT...LOC 1759Z 294DEG 9KT 3209 8864 3136 8949
Special weather statement, Jun 24, 1:40 PM CST, 38 minutes before
MSZ043-048-049-242010-
RANKIN MS-MADISON MS-HINDS MS-
240 PM CDT MON JUN 24 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
240 PM CDT MON JUN 24 2013

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 35 TO 45 MPH WINDS WAS
LOCATED 3 MILES WEST OF PEARL AT 240 PM CDT...MOVING NORTHEAST AT 10
MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN EAST CENTRAL HINDS...SOUTH CENTRAL MADISON AND CENTRAL
RANKIN COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3249 9003 3231 8988 3217 9018 3231 9030
TIME...MOT...LOC 1940Z 236DEG 10KT 3229 9015

JA

The radar

The Jackson/Brandon,MS radar (KDGX), 43 km away, was scanning. The volume nearest the first event began at 22:05 UTC.

Open the radar archive at this moment

Event by event

1 strong wind, 1 flash flood. Local standard time, as filed.

Strong Wind, Hinds

When
June 24, 2:18 PM CST
Where
Hinds forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
32.267, -90.443 (the zone’s center; the record gives no point)

A tree fell on a truck on Siwell Road in Byram near Lake Dockery.

Flash Flood, Rankin

When
June 24, 4:05 PM CST to 4:40 PM CST
Where
Rankin County, 2.15 mi NNE of Whites to 2.41 mi NNE of Whites
Cause
Heavy Rain
Property damage
$25,000
Reported by
Public
Coordinates
32.110, -90.190

A bridge flooded on White Road near the Clear Branch community.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2013Every state in 2013This day in weather historyWarnings in Mississippi, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452604, 452603.